Tornadoes · United States · North Carolina · 2003
F0 tornado, Aberdeen, North Carolina, July 2, 2003
This F0 tornado ran 10.0 miles across Moore County on July 2, 2003, touching down at 1:49 PM EDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 2, 2003
- Touchdown
- 1:49 PM EDT (17:49 UTC)
- Path length
- 10.0 miles (16.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Moore County
- Touchdown point
- 35.150, -79.470
- Lift-off point
- 35.230, -79.320
- Record number
- 532
What the Weather Service recorded
A tornado was sighted moving northeast between Aberdeen and Vass. Numerous trees were blown down along the path, and some homes and vehicles were damaged.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
20 minutes of warning. NWS RAH issued a tornado warning for this county at 17:29 UTC, 20 minutes before the tornado touched down, in force until 18:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:29 UTC | 18:15 UTC | Tornado Warning | RAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at Jul 2, 10:00 AM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 2, 10:00 AM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1000 AM EDT WED JUL 2 2003 INTERMEDIATE RAOB FROM GSO AT 18Z SCHEDULED. WITH THE DRY SLOT ALOFT BECOMING ESTABLISHED AND REDUCING WATER LOADING...WIDESPREAD FLOODING POTENTIAL MAY HAVE DIMINISHED OVER WESTERN AND CENTRAL AREAS. BUT WITH THE CIRCULATION OF BILL STILL TO OUR WEST MOVING VERY SLOWLY...BANDED DEEP CONVECTION WITH TRAIN EFFECT THUNDERSTORMS IS STILL POSSIBLE. FOR THIS REASON...THE FLOOD WATCH WILL REMAIN IN EFFECT FOR THE ENTIRE AREA UNTIL 4 PM THIS AFTERNOON. SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL REMAIN OVER MOST OF THE AREA AS WELL. EARLY MORNING GSO RAOB SHOWED HIGH HELICITY...OVER 400 M*2/S*2...BUT UPSTREAM PROFILER NEAR CLT SHOWED DIMINISHING HELICITY WITH PASSAGE OF THE EASTERLY JET AS INDICATED BY THE ETA MODELS. .RAH...FLOOD WATCH THROUGH 400 PM EDT TODAY. RFG
Hazardous weather outlook, Jul 2, 4:55 AM EDT, 8 hours 54 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-021045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 455 AM EDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES FOR THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA. ADDITIONALLY...AS THE REMNANTS OF TROPICAL DEPRESSION BILL TRACK NORTHEAST ACROSS WESTERN NORTH CAROLINA...BANDS OF HEAVY RAINS WILL MOVE ACROSS THE AREA WHICH COULD RESULT IN FLOODING. A FLOOD WATCH IS IN EFFECT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A CHANCE FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATER THIS MORNING AND THROUGH THE DAY FOR HEAVY RAINFALL REPORTS AND POSSIBLE SEVERE WEATHER. RA
In the hours before
Special weather statement, Jul 2, 9:23 AM EDT, 4 hours 26 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-030122- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 923 AM EDT WED JUL 2 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH TODAY. HAZARDOUS WEATHER... ISOLATED TORNADOES...THUNDERSTORM WIND GUSTS TO 70 MPH...AND VERY HEAVY RAIN ARE POSSIBLE WITHIN BANDS OF THUNDERSTORMS TODAY OVER CENTRAL NORTH CAROLINA. SKYWARN SPOTTERS... NETWORK ACTIVATION OF SKYWARN SPOTTERS MAY BE REQUIRED LATER TODAY. SYNOPSIS... THE REMNANTS OF TROPICAL STORM BILL WILL TRACK ACROSS NORTHWEST NORTH CAROLINA TODAY. BANDS OF HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TRACK NORTHEAST ACROSS THE AREA. HEAT AND HIGH HUMIDITY LEVELS WILL PROVIDE AMPLY FUEL FOR STRONG THUNDERSTORMS WITHIN THE CIRCULATION OF LOW PRESSURE CAUSE BY REMNANTS OF BILL. RFG
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Greensboro/Hi Pt, NC (KGSO), 12:00Z
5.8 hours before the tornado, 109 km from the path. July 2, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -64734 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 511 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
Greensboro/Hi Pt, NC (KGSO), 00:00Z
6.2 hours after it, 109 km from the path. July 3, 2003.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 640 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Southern_pines_awos (SOP), 5 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 15:55 UTC | 73.4 | 71.6 | 190° 7 kt | 1012.2 | ||
| 16:15 UTC | 75.2 | 71.6 | 150° 6 kt | 1012.2 | ||
| 16:35 UTC | 75.2 | 71.6 | 140° 6 kt | 1011.5 | ||
| 16:55 UTC | 75.2 | 73.4 | 130° 6 kt | 1011.2 | ||
| 17:15 UTC | 75.2 | 73.4 | 80° 6 kt | 1010.5 | VCTS | |
| 17:35 UTC | 75.2 | 73.4 | 50° 7 kt | 1010.2 | TS | |
| 17:55 UTC | 73.4 | 71.6 | 30° 8 kt | 18 | 1010.2 | TS |
| 18:15 UTC | 73.4 | 71.6 | 180° 5 kt | 1010.5 | VCTS | |
| 18:35 UTC | 73.4 | 71.6 | 220° 8 kt | 1010.5 | TS | |
| 18:55 UTC | 77 | 75.2 | 200° 9 kt | 1010.2 | VCTS | |
| 19:15 UTC | 75.2 | 73.4 | 200° 13 kt | 17 | 1010.5 | |
| 19:35 UTC | 77 | 75.2 | 190° 7 kt | 1009.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the touchdown began at 17:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are
The other tornadoes of July 2, 2003
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 2 | 4:00 AM EDT | F1 | Williamsburg, SC | 1.0 | 100 | $70,000 | ||
| July 2 | 10:55 AM EDT | F0 | Carteret, NC | 0.1 | 20 | |||
| July 2 | 11:10 AM EDT | F0 | Carteret, NC | 0.1 | 30 | $2,000 | ||
| July 2 | 12:06 PM EDT | F0 | Columbus, NC | 0.7 | 30 | $10,000 | ||
| July 2 | 12:55 PM EDT | F1 | Onslow, NC | 1.0 | 50 | $60,000 | ||
| July 2 | 1:10 PM EDT | F0 | Onslow, NC | 0.1 | 20 | |||
| July 2 | 2:40 PM EDT | F0 | Craven, NC | 0.3 | 30 | $2,000 | ||
| July 2 | 2:53 PM EDT | F0 | Onslow, NC | 0.1 | 20 | |||
| July 2 | 3:00 PM EDT | F0 | Jones, NC | 0.1 | 20 | |||
| July 2 | 3:50 PM CDT | F0 | Beltrami, MN | 0.1 | 25 | |||
| July 2 | 8:00 PM EDT | F1 | Bladen, NC | 0.8 | 75 | $20,000 | ||
| July 2 | 9:30 PM EDT | F0 | Pitt, NC | 0.1 | 30 | $3,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.